North Carolina

A dozen overdoses in 24 hours for one North Carolina city. What’s causing the spike?

A spike in overdoses in one North Carolina city has officials worrying about a “new batch of drugs.”

Police and rescue crews in Greenville responded to 12 overdose calls in 24 hours as of Monday evening, the city said.

“We’ve encountered at least a dozen patients that have presented with overdose-type symptoms, and so far, we’ve been fortunate enough to get them all back with medical intervention,” Greenville Fire/Rescue Chief Eric Griffin said Monday.

“There seems to be some new batch of drugs in town causing several residents to overdose,” he said.

He did not say what investigators think could be in the drugs making the rounds in Greenville. But in many similar cases, the culprit was a synthetic drug called fentanyl added to heroin, according to federal officials.

Fentanyl, which is up to 100 times stronger than morphine, “is sold through illegal drug markets for its heroin-like effect. It is often mixed with heroin,” according to the Centers for Disease Control and Prevention.

“We ask for the community’s support in helping spread the word that there is a danger facing our area,” Griffin said.

Greenville officials urged people to call 911 when they suspect an overdose, reminding people that the Good Samaritan law can give legal protection to someone helping a person who is having a medical emergency like an overdose.

“Each of our fire and EMS units is stocked with Narcan kits, which in many cases, can reverse the effects of an opioid overdose,” the department said in a press release.

“Calling 9-1-1 can make the difference between life and death,” the department said.

Related stories from Raleigh News & Observer

Charles Duncan covers what’s happening right now across North and South Carolina, from breaking news to fun or interesting stories from across the region. He holds degrees from N.C. State University and Duke and lives two blocks from the ocean in Myrtle Beach.
  Comments